Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 65, NWS Morristown, TN

April 8, 2011Russell County, Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 8, 2011, 6:25 PM EDT for Russell County, Washington County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2011, 6:25 PM EDT (22:25 UTC)
Expired
Apr 8, 2011, 7:30 PM EDT
In force
65 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Washington County, VA

The radar

The Jackson,KY radar (KJKL), 143 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:15 PM EDTHAIL 0.5Rosedale, VADIME SIZE HAIL REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 6:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS54 KMRX 082225
SVRMRX
VAC167-191-082330-
/O.NEW.KMRX.SV.W.0065.110408T2225Z-110408T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT FRI APR 8 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 730 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAYSI...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HONAKER...DYE...ROSEDALE AND GLADE SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3701 8223 3705 8217 3706 8205 3713 8201
      3714 8190 3705 8181 3698 8178 3696 8178
      3693 8182 3679 8169 3671 8166 3670 8166
TIME...MOT...LOC 2224Z 299DEG 31KT 3714 8227

$$
2 follow-up statements
488 
WWUS54 KMRX 082247
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT FRI APR 8 2011

VAC167-191-082330-
/O.CON.KMRX.SV.W.0065.000000T0000Z-110408T2330Z/
RUSSELL VA-WASHINGTON VA-
647 PM EDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WASHINGTON AND RUSSELL COUNTIES...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES WEST OF HONAKER...OR NEAR DAVENPORT...MOVING
SOUTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HONAKER...DYE...ROSEDALE AND GLADE SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3701 8223 3705 8217 3706 8205 3713 8201
      3714 8190 3705 8181 3698 8178 3696 8178
      3693 8182 3679 8169 3671 8166 3670 8166
TIME...MOT...LOC 2247Z 308DEG 30KT 3700 8209

$$
534 
WWUS54 KMRX 082307
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT FRI APR 8 2011

VAC167-191-082330-
/O.CON.KMRX.SV.W.0065.000000T0000Z-110408T2330Z/
RUSSELL VA-WASHINGTON VA-
707 PM EDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WASHINGTON AND RUSSELL COUNTIES...

AT 700 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR ROSEDALE...OR 6 MILES NORTHEAST OF
LEBANON...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  GLADE SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3670 8166 3697 8216 3707 8201 3696 8178
      3693 8182 3679 8169 3671 8166
TIME...MOT...LOC 2307Z 308DEG 30KT 3690 8193

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:50 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 8, 2:50 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT FRI APR 8 2011

.SHORT TERM (TODAY AND TONIGHT)...MONITORING CLEARING AREA ACROSS
WESTERN KENTUCKY THAT IS SHIFTING EAST-SOUTHEAST TOWARD THE AREA.
QUITE A BIT OF LOW CLOUDS REMAIN ACROSS THE FORECAST AREA THIS
AFTERNOON AND EXPECT THIS TO BE INITIAL LIMITING FACTOR INVOLVING
SHRA/TSRA FOR WESTERN AND CENTRAL PORTIONS OF THE AREA. REMAINDER OF
SHRA FROM FIRST UPPER SYSTEM CONTINUES TO MOVE EASTWARD TOWARD THE
TRI CITIES AREA AS OF 1830Z.

WILL CONTINUE WITH AT LEAST A CHANCE POP FOR SHRA/TSRA TONIGHT...AS
SECOND UPPER SYSTEM MOVING INTO THE OHIO VALLEY REGION MAY PUSH
PRECIP INTO ESPECIALLY NORTHERN SECTIONS OF THE FORECAST AREA...
INCLUDING SOUTHWEST VIRGINIA AND THE TRI CITIES AREA. CURRENT
FORECAST SEEMS TO HAVE A DECENT HANDLE ON COMPROMISE POPS BETWEEN
GFS/NAM FOR FORECAST AREA ON SATURDAY...AND GENERALLY ACCEPTED.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...A FEW INSTABILITY
SHOWERS MAY LINGER IN SATURDAY EVENING.  OTHERWISE...HIGH PRESSURE
BUILDING IN SATURDAY NIGHT WILL DOMINATE AREA WEATHER FOR DRY AND
WARM WEATHER ON SUNDAY.  A COLD FRONT MOVES ACROSS THE REGION ON
MONDAY.  MODELS CONTINUE TO DIFFER ON TIMING AND STRENGTH...SO KEPT
POPS IN HIGH CHANCE CATEGORY FOR NOW.  SURFACE HIGH IN CONTROL
TUESDAY AND WEDNESDAY.  LOW PRESSURE SYSTEM MOVES IN AROUND THE
THURSDAY/FRIDAY TIME FRAME.  CONFIDENCE LOW ON DETAILS OF THIS AND
HAVE KEPT POPS AT 30 TO 20 AS THE SYSTEM PASSES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  60  85  64  86  64 /  10  30  10  10  20
KNOXVILLE AIRPORT, TN    61  83  62  85  62 /  20  40  10  10  20
OAK RIDGE, TN            62  83  63  85  62 /  20  40  10  10  20
TRI CITIES AIRPORT, TN   53  81  59  83  59 /  20  40  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TT/MJB
Hazardous weather outlook, Apr 8, 3:44 AM EDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT FRI APR 8 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EDT FRI APR 8 2011 /244 AM CDT FRI APR 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. A FEW OF THE STORMS
COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL ALSO BE EXPECTED SATURDAY WITH A
FEW STORMS POSSIBLY REACHING STRONG TO SEVERE LEVELS...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.

STRONG THUNDERSTORMS MAY DEVELOP AGAIN DURING THE DAY MONDAY...
AHEAD OF A COLD FRONT. THESE STORMS MAY BECOME SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED ON THIS AFTERNOON AND
EVENING...AND SATURDAY...AND POSSIBLY AGAIN MONDAY.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:19 PM EDTSevere Thunderstorm WarningMRXWashington47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.